Missouri, 2014High Wind and Strong Wind in Missouri, February 20, 2014
February 20, 2014 · NWS SGF · 19 events in 14 counties and zones
A strong area of low pressure developed near the area with an associated cold front which produced strong gusty winds and caused some minor damage.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong area of low pressure developed near the area with an associated cold front which produced strong gusty winds and caused some minor damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 20, 10:54 AM CST, 55 minutes earlier.
Area forecast discussion, Feb 20, 10:54 AM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1054 AM CST Thu Feb 20 2014
.SHORT TERM...(Today and Tonight)
Issued at 232 AM CST THU FEB 20 2014
Intensifying low pressure now along the sw KS/northern OK border
will move rapidly northeast through Missouri today with a
trailing cold front moving rapidly through the cwfa late this
morning and this afternoon.
A small cluster of thunderstorms has developed in strong low level
convergence on the nose of the elevated/850mb jet. Also seeing some
storms develop close to the sfc warm front near KTBN. Storms are
racing fast to the northeast at 60 mph or so. Have seen some small
and pulsey updraft cores at times. With strong low level winds,
some downward momentum transfer with stronger showers may also
occur. Saw a 38kt gust earlier at KJLN. Vertical shear may allow
some brief storm rotation to support isolated larger hail, but
expect that the storms will race out the area quickly before
sunrise. A strong elevated mixed layer/cap as evidenced by KOUN's
00z sounding should advect into the area in short order behind
this storm cluster and do not see much in the way of significant
precip in the warm sector once we are capped. Some forced
showers/tstms may develop along the cold front that will sweep
through the area, but overall precip amounts are proving to be
disappointing (if you want rain). Some post frontal showers may
occur, but again not much.
Synoptic scale winds are expected to increase this morning as the
sfc low approaches the cwfa. Short term guidance for winds
indicates we should easily see advisory criteria winds in most
locations, especially along and north of MO Hwy 60. Didn't get too
fancy, and just issued an advisory for the entire area. Progged
soundings would be supportive of around 50 mph gusts. Wind will
diminish late in the day and this evening.
Some areas over the western cwfa will hit their highs early in the
day with temperatures falling in the afternoon. All areas should
hit their daily lows at 1159 pm cst this evening or close to it.
.LONG TERM...(Friday through Wednesday)
Issued at 232 AM CST THU FEB 20 2014
Concerns Friday will be fire weather weather related.
High pressure will move southeast to the ARKLATEX and Gulf Coast
while a weak sfc trough approaches from the northwest on Fri.
Gusty afternoon southwest winds and a very air mass will lead to
potentially red flag warning criteria for some areas. No watch is
out yet and will have the day shift take a look at that
possibility. The limited and short duration rain we get today will
only have a limited affect on ground fuels. One hour lag time fuels
will dry out with no problem.
Northwest flow aloft with eastern Pacific/western NOAM ridging will
gradually bring colder air southward over the weekend and early
next week. Saturday should be fairly mild with a downward trend
from there, but at least through Wed nothing brutally cold. Can't
rule out some light precip here and there with a couple of frontal
passages, but the overall limited available moisture will make
chances low. Beyond day 7 (Wed) both the GFS and ECMWF continue to
show a persistent positive PNA/northwest upper level flow pattern
with a lot of cold air in Canada. Will have to watch trends, but
warm weather chances look limited in the medium range forecast.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1049 AM CST THU FEB 20 2014
Main aviation concern with this forecast issuance will be the
surface winds. A very strong synoptic low pressure system was
lifting northeast across west central Missouri late this morning
and will drag a cold front through the CWA today. Winds were
already howling out ahead of the front with gusts up to 42 kts out
of the southwest and also behind the front with similar readings
out of the west to west-northwest. Believe best chances of
convection will be east of the TAF locations and have left
convection out of the forecast for now. Winds will diminish later
this evening, but will still see some low level wind shear of
around 40 to 45 kts.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY until 6 PM CST this evening FOR MOZ055>058-066>071-
077>083-088>098-101>106.
KS...WIND ADVISORY until 6 PM CST this evening FOR KSZ073-097-101.
&&
SHORT TERM...DSA
LONG TERM...DSA
AVIATION...LindenbergHazardous weather outlook, Feb 20, 6:08 AM CST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
608 AM CST THU FEB 20 2014
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211215-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
608 AM CST THU FEB 20 2014
...STRONG WINDS TODAY AND SIGNIFICANT FIRE WEATHER RISK FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED...
LIMITED THUNDERSTORM WIND DAMAGE RISK.
ELEVATED LIGHTNING RISK.
ELEVATED NON THUNDERSTORM WIND RISK.
ELEVATED FIRE WEATHER RISK.
DISCUSSION...
STRONG LOW PRESSURE AND A TRAILING COLD FRONT WILL MOVE QUICKLY
THROUGH THE OUTLOOK AREA LATE THIS MORNING AND THIS AFTERNOON
AFTERNOON. STRONG NON THUNDERSTORM WINDS SHIFTING FROM THE
SOUTHWEST TO THE WEST AND NORTHWEST GUSTING TO AROUND 50 MPH WILL
OCCUR AT TIMES LATER THIS MORNING AND THIS AFTERNOON. AN ELEVATED
RISK FOR FAST SPREADING OUTDOOR NATURAL COVER FIRES WILL OCCUR
WHERE FUELS ARE DRY. WINDS WILL GRADUALLY DIMINISH TONIGHT.
THERE IS A LIMITED RISK FOR STRONGER STORMS TO REDEVELOP ALONG THE
FRONT OVER THE EASTERN OZARKS BEFORE IT QUICKLY SHIFTS EAST OF THE
AREA THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A SIGNIFICANT FIRE WEATHER RISK WILL DEVELOP FRIDAY AS SOUTHWEST
WINDS INCREASE AGAIN LATE IN THE MORNING AND AFTERNOON. GUSTS OF
30 TO 35 MPH WILL BE POSSIBLE FROM SOUTHEAST KANSAS INTO PARTS OF
WESTERN AND CENTRAL MISSOURI. THE WINDS AND A VERY DRY AIR MASS
WILL LEAD TO THE RISK OF QUICKLY SPREADING OUTDOOR NATURAL COVER
FIRES.
.SPOTTER INFORMATION STATEMENT...
BECAUSE OF THE LIMITED POTENTIAL OF THUNDERSTORM
DEVELOPMENT...SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH
TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
DSA
In the hours before
Local storm report, Feb 20, 11:49 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1149 AM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 AM NON-TSTM WND GST 5 WNW SPRINGFIELD 37.22N 93.37W
02/20/2014 M58 MPH GREENE MO ASOS
50 KNOT OR 58 MPH WIND GUST REPORTED AT THE SGF ASOS
&&
MGRIFFINHigh Wind, Jasper
- When
- February 20, 11:49 AM CST
- Where
- Jasper forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.204, -94.341 (the zone’s center; the record gives no point)
A 50 knot or 58 mph wind gust was reported at the JLN ASOS.
Strong Wind, Taney
- When
- February 20, 11:50 AM CST
- Where
- Taney forecast zone
- Measured
- 48 kt (55 mph) measured gust
- Property damage
- $10,000
- Reported by
- AWOS
- Coordinates
- 36.655, -93.041 (the zone’s center; the record gives no point)
The Branson AWOS reported at 55 mph wind gust. There were reports of several trees and power lines blown down across the county.
High Wind, Greene
- When
- February 20, 12:30 PM CST
- Where
- Greene forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.258, -93.342 (the zone’s center; the record gives no point)
A 62 mph wind gust was reported at the SGF ASOS.
High Wind, Morgan
- When
- February 20, 12:30 PM CST
- Where
- Morgan forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 38.424, -92.886 (the zone’s center; the record gives no point)
Strong non-thunderstorm wind gusts caused several trees to snap near Rocky Mount in Morgan County.
High Wind, Morgan
- When
- February 20, 12:30 PM CST
- Where
- Morgan forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 38.424, -92.886 (the zone’s center; the record gives no point)
Several trees were blown down south of Versailles in Morgan County due to high non-thunderstorm wind gusts.
High Wind, Christian
- When
- February 20, 12:50 PM CST
- Where
- Christian forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.970, -93.189 (the zone’s center; the record gives no point)
A Roof was partially blown off of a bank at the intersection of Highway 160 and Highway 14 in Nixa.
High Wind, Webster
- When
- February 20, 1:30 PM CST
- Where
- Webster forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.281, -92.876 (the zone’s center; the record gives no point)
There was minor damage to a barn near Niangua.
High Wind, Pulaski
- When
- February 20, 2:00 PM CST
- Where
- Pulaski forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.825, -92.208 (the zone’s center; the record gives no point)
There were scattered power outages reported across the county. Several trees and power lines were blown down in St. Roberts.
Strong Wind, Laclede
- When
- February 20, 2:15 PM CST
- Where
- Laclede forecast zone
- Measured
- 48 kt (55 mph) measured gust
- Property damage
- $1,000
- Reported by
- CoCoRaHS
- Coordinates
- 37.658, -92.590 (the zone’s center; the record gives no point)
A 55 mph wind gust was measured by an automated weather station in Lebanon. There were a few trees blown down.
High Wind, Pulaski
- When
- February 20, 2:30 PM CST
- Where
- Pulaski forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.825, -92.208 (the zone’s center; the record gives no point)
There were numerous downed limbs and tree damage as well as minor cosmetic damage to some buildings around Dixon.
Strong Wind, Howell
- When
- February 20, 2:35 PM CST
- Where
- Howell forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $10,000
- Reported by
- ASOS
- Coordinates
- 36.774, -91.886 (the zone’s center; the record gives no point)
A 52 mph wind gust was reported by the West Plains ASOS. There were scattered power outages across Howell County reported by the utility company.
High Wind, Stone
- When
- February 20, 2:39 PM CST
- Where
- Stone forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.747, -93.456 (the zone’s center; the record gives no point)
There was reports of multiple trees blown down across Stone County with several blocking roadways.
High Wind, Stone
- When
- February 20, 2:40 PM CST
- Where
- Stone forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 36.747, -93.456 (the zone’s center; the record gives no point)
A boat dock was flipped over and severely damaged in the Cape Fair area at the Bridgeport area on Table Rock Lake.
High Wind, Greene
- When
- February 20, 2:45 PM CST
- Where
- Greene forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 37.258, -93.342 (the zone’s center; the record gives no point)
Several power lines were blown down and reports of power outages across Greene County.
High Wind, Phelps
- When
- February 20, 2:55 PM CST
- Where
- Phelps forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.877, -91.792 (the zone’s center; the record gives no point)
A 63 mph wind gust was measured at the Vichy-Rolla ASOS.
High Wind, Douglas
- When
- February 20, 3:10 PM CST
- Where
- Douglas forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 36.933, -92.499 (the zone’s center; the record gives no point)
Shingles were blown off of many homes and several power outages were reported in and around Ava due to the high winds.
High Wind, Greene
- When
- February 20, 3:13 PM CST
- Where
- Greene forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- NWS Employee
- Coordinates
- 37.258, -93.342 (the zone’s center; the record gives no point)
Numerous homes in the neighborhoods along the James River Freeway in south Springfield had shingles blown off or had minor siding damage. Several trees and signs were blown down.
High Wind, Texas
- When
- February 20, 3:30 PM CST
- Where
- Texas forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.317, -91.965 (the zone’s center; the record gives no point)
Wind gusts up to 60 mph were estimated.
High Wind, Oregon
- When
- February 20, 3:35 PM CST
- Where
- Oregon forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Utility Company
- Coordinates
- 36.687, -91.403 (the zone’s center; the record gives no point)
Several power lines were blown down and power outages were reported across the county.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Kentucky, February 20 to 21, 20143 deaths · $4,000 · 60 kt wind · 61 events
- Damaging Winds in Tennessee, February 20 to 21, 20142 deaths · 1 injured · $160,000 · 60 kt wind · 20 events
- Tornadoes and Flash Flooding in Mississippi, February 20 to 21, 20141 death · $907,000 · EF1 · 34 events
- Blizzard and Winter Storm in Minnesota, February 20 to 21, 20141 death · 5 injured · $50,000 · 6 events
- Tornadoes and Flash Flooding in Illinois, February 20 to 21, 20141 injured · $1.7 million · EF2 · 21 events
- Tornadoes and Damaging Winds in Alabama, February 20 to 21, 20142 injured · $48,000 · EF2 · 50 events
- Hail and Damaging Wind in Iowa, February 20, 20141 death · 1 in hail · 7 events
- Tornado and Hail in Tennessee, February 20, 2014$554,000 · EF1 · 57 events
- High Wind and Strong Wind in Wisconsin, February 20 to 21, 20141 death · $3,000 · 4 events
- Dense Fog in Illinois, February 20, 201412 injured · $100,000 · 1 event
- Tornadoes and Damaging Winds in Illinois, February 20, 20142 injured · EF2 · 10 events
- Tornadoes and Hail in Missouri, February 20, 20145 injured · $85,000 · EF1 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 494666, 494686, 494667, 494670, 494672, 494673, 494674, 494675, 494676, 494677, 494678, 494679, 500320, 494680, 494681, 494682, 494683, 494684, 494685.